Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Used anesthesia during nose surgery. Having loss of appetite, elevated heart rate and acid reflux

DOCTOR OF THE MONTH - Jun 2015
Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
Question
Please help me find out what is wrong with me. This issue is seriously impacting on my personal and professional life. I have listed out my symptoms along with the causes below:

Symptoms:
•     heavy weight on chest, difficult to breath in and out
•     Feel like the Diaphragm is constricting the lungs
•     acid reflux
•     suffocating feeling
•     lack of hunger
•     elevated heart rate

Cause/instigator:
•     stress
•     heat
•     eating (even small meals)
•     drinking
•     being bloated
•     lack of sleep
•     talking
•     walking

This issue began after i had general anesthesia combined with a nose surgery to remove excess tissue inside to help breathing through the nose.

I have tried Ventolin and steroids provided by my GP but it does not help.
Posted Fri, 22 Mar 2013 in GERD
 
 
Answered by Dr. Polash Sannigrahi 18 minutes later
Hello,

Thanks for your query.

The symptoms as mentioned by you suggest that you might be having Gastro esophageal reflux disease, where there is reflux of acid from stomach to esophagus due to relaxation of the sphincter at the lower part of esophagus.

General anesthesia is not a causative factor for your symptoms.

Management consists of:
1. Lifestyle modification- like weight reduction, sleeping on the left side, or with upper body raised.
2. Dietary modification- avoid consuming irritating substances such as acidic & XXXXXXX foods, caffeine, nicotine, and alcohol.
3. Medical management- Proton pump inhibitors like Omeprazole (which prevent acid formation in stomach)
It should be taken for a prolonged period (minimum 15 days) to appreciate its effect

If symptoms still persist, it will be better to consult a Gastroenterologist.

There is no need to worry, you will be fine.

Wishing you a good health.

Let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
 
Follow-up: Used anesthesia during nose surgery. Having loss of appetite, elevated heart rate and acid reflux 17 hours later
Thank you very much for your helpful response. I have booked an appointment with my GP for tomorrow and will discuss the possibility of GERD. I will then try to get the medication you specified.

I just have a couple follow up questions:

1. I actually had two nose operations to remove excess tissue as the first one was unsuccessful. After the first one I noticed that it was difficult for me to breath. The second one exacerbated my symptoms and now makes me constantly feel like I am being strangled and suffocating. This feeling is made worse under certain conditions like stress, heat etc... I may be wrong but I am seeing a relationship between the operations and my symptoms. How do you develop GERD and could it have been due to having a breathing tube placed down my throat or the fact that some of my lung Alveolis flattened during the anesthesia and wont take any oxygen, because I did not do any breathing exercises after both my operations.

2. How does GERD impact my breathing and make me feel like I am suffocating?

Looking forward to your response,

Regards,
XXXXXXX
 
 
Answered by Dr. Polash Sannigrahi 6 hours later
Hello,

Thanks for your follow up queries.

1. The pathology of GERD (Gastro esophageal reflux disease) lies in malfunctioning of the esophageal sphincter, not in the respiratory tract.
However, the respiratory symptoms can be attributed to trauma to the respiratory tract during placement of breathing tubes & subsequent anesthetization.

2. GERD can have an impact on breathing as the acid which gets refluxed may enter into the trachea and cause chemical pneumonitis.

Hope, I have been able to answer your queries.

Let me know, if I need to clarify further.

Thanks & take care.
Above answer was peer-reviewed by
 
Follow-up: Used anesthesia during nose surgery. Having loss of appetite, elevated heart rate and acid reflux 5 hours later

Great info. My final question is how can i find out if "Trauma to the respiratory tract during placement of breathings tubes" has occured? Is there a specialist i need to see to rule this out?
 
 
Answered by Dr. Polash Sannigrahi 1 hour later
Hello ,

Thanks for the appreciation.

Trauma to the respiratory tract can be directly visualized with the help of a Bronchoscope.
For this you need to XXXXXXX a Pulmonologist.

He can rule out any pathology in your respiratory tract based on the examination findings.

Hope, I have been able to answer your query.

Let me know, if I need to clarify further.

Wishing you a speedy recovery.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor